Life-Threatening Allergic Shock To Cold After Shower
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Getting out of a shower or bath into colder temperatures is undoubtedly not a pleasant experience. But for one man, it quickly turned into a life-threatening experience. In a case reported in The Journal of Emergency Medicine, a 34 year old man was found by his family, on the floor on his bathroom after taking a shower, experiencing low blood pressure and breathlessness.

Paramedics arrived and treated him with oxygen and epinephrine (adrenaline). When he arrived at a local hospital emergency department, he was admitted to intensive care for monitoring, with doctors eventually concluding that his extreme allergic reaction was due to the cold air he encountered after finishing his shower.

The man had previously reported sensitivity to cold and experiencing hives and skin rashes upon exposure. The doctors performed a test called the “ice cube test” which involves putting an ice cube on exposed skin for 5 minutes, before removing it and monitoring for the development of hives. The man tested positive and was officially diagnosed with cold urticaria, although most people with this condition only experience skin symptoms and not life-threatening anaphylactic shock.

Cold anaphylaxis is a severe form of hypersensitivity reaction to cold temperatures. Such reactions include a spectrum of presentations that range from localized symptoms to systemic involvement. The condition can be acquired or heritable, although it may also be idiopathic. Treatment consists of second-generation H 1 antihistamines, epinephrine, and supportive care. Prevention involves avoidance of known triggers, most commonly cold immersion due to environment or water exposure.

Cold anaphylaxis is a potentially life-threatening phenomenon with specific testing. It is occasionally described in the emergency medicine literature. Providers should be aware of the potential for cold anaphylaxis as it can change patient guidance and alter management. This condition can also contribute to otherwise unclear and sudden decompensation in critically ill patients, as has been reported in cases of cold anaphylaxis induced by cold IV infusions.

Source:https://www.jem-journal.com/article/S0736-46792030968-9/fulltext# , Forbes
Dr. R●●a K●●●●●a and 9 others like this7 shares
Like
Comment
Share